Georgia, 2017

Damaging Winds in Georgia, January 2, 2017

January 2, 2017 · NWS CHS · 2 events in 1 county or zone

Isolated thunderstorms developed along a cold front in the afternoon hours across southeast Georgia. A few of these storms because strong enough to produce hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Isolated thunderstorms developed along a cold front in the afternoon hours across southeast Georgia. A few of these storms because strong enough to produce hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jan 2, 3:48 PM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Jan 2, 3:48 PM EST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
348 PM EST Mon Jan 2 2017

.SYNOPSIS...
A stationary front will remain inland this evening then lift north
as a warm front tonight. A cold front will push offshore Tuesday and
be followed by a second cold front Wednesday. High pressure will
then build in late in the week.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
After record or near record highs at KCHS and KSAV today (see
CLIMATE section below), we're in store for an abnormally warm and
humid night, with showers and even a few t-storms to occur, along
with the risk for sea fog over the coastal counties.

Through this evening: A sheared out short wave will lift northeast
into the South Carolina midlands, accompanied by deep moisture
convergence, decent shear and minimal instability. In addition,
there is a further increase in low level moisture from south
Georgia, within a sub-tropical plume of moisture from out of the
Gulf of Mexico. These features will lead to an increasing chance of
showers and a few t-storms across the western and southern zones.
Through 9 or 10 pm we have the highest PoP near and west of I-95,
mainly in the 30-50% range, except for 60-80% from Allendale to
Tattnall in closer proximity to the short wave energy and its
associated forcing. Further east there is little if any rain chance
through this evening with the stabilizing influences in wake of the
sea breeze boundary. Overall the thermodynamics are weak, but since
there is 0-6 km shear in excess of 35 or 40 kt, there is a non-zero
risk for an isolated strong t-storm.

Tonight: After the first impulse lifts out by 06Z there looks to be
a lull in rain chances, but a stronger and negatively tilted short
wave that moves through the lower MS and TN valleys this
evening will approach around 09-12Z. This system arrives in
conjunction with moderate height falls, QG forcing, upper level
difluence and a 35-45 kt low level jet, establishing stronger
forcing for ascent, especially over the northern 2/3 of the
forecast area. There is considerable moisture to work with, as
PWat is close to or even greater than 200% of normal with a deep
feed of sub-tropical moisture out of the Gulf of Mexico. These
conditions will support coverage of showers climbing again late
tonight, mainly in the chance to likely range. There could also
be a few stronger or marginally severe t-storms with ample shear
and the proximity to the short wave, but given increased CINH,
the potential is low. Even so, SPC has expanded the slight risk
potential to the west of Savannah, Springfield and Hinesville in
Georgia.

Warm advection and considerable cloud cover will limit how far temps
are able to decline tonight, mainly no lower than the lower and
middle 60s. This is at least 20-25F above early January norms, and
more typical of springtime. We will challenge record high minimums
for January 2 (see CLIMATE section below).

There hasn't been much sea fog over the coastal waters so far,
and as winds back around to the S-SE, there isn't much residence
time across the cooler shelf waters. Thus we have only patchy
coverage early tonight. However, overnight, the fetch becomes
more favorable from the S-SW, and with dew points that exceed
the under-lying SST's of the nearshore waters and those of the
Savannah and Charleston harbors, the coverage of fog will
expand. If winds remain decoupled enough due to marine-
stabilizing influences, there would be the potential for dense
fog and perhaps Dense Fog Advisories.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
Tuesday: A shortwave trough will be lifting through the area
during the morning, followed by veering and strengthening
low/mid level flow. A cold front associated with a low moving
into eastern Ohio will cross the area late in the day. The
deepest moisture and best upper divergence will be over the area
during the morning as the shortwave moves through. This is when
we are showing the highest pop values. During the afternoon,
despite the approach of the actual cold front, veering low level
flow and weak NVA are expected to limit moisture and lift. Thus
we only have 20-30 pops late in the afternoon. Models show the
development of 500-1000 J/kg of surface-based CAPE and -2 to -4C
Lifted Index ahead of the cold front so we included slight
chance thunder during the day. Given 30-40 kt bulk shear
spreading across the area ahead of the front, there is a chance
that a broken convective line will develop along or ahead of
the cold front in which case we could have a limited risk for
damaging winds. However, weak instability is expected to be the
main limiting factor for a more substantial severe weather
risk.

Considerable cloudiness is anticipated, however some breaks
will develop and the strong warm advection plus pre-frontal
adiabatic compression will allow temps to rise into the upper
70s in many spots.

Wednesday: A relatively warm airmass will persist and downslope
flow will help offset the mostly cloudy skies and push temps
into the lower 70s.

A stronger cold front drops into the area Wednesday evening and
stalls across the area as a weak wedge of high pressure builds
from the north. Thursday highs will only be in the 50s over
southern SC while southeast GA is farther into the warm sector
where 60s are expected.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
The models continue the tricky trend of flip flopping and showing
different solutions in the long term. The 12Z GFS is significantly
wetter Friday night through Saturday vs the 12Z ECMWF which
shows precip mainly affecting the area Fri night. Little weight
was given to the long term forecast due to vast model
differences. But it should be noted that both models show much
colder air moving into the region behind the storm system. We'll
need to keep an eye on the timing of the cold air arrival to
make sure we don't have any non-liquid precipitation issues.

&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...
VFR weather at both KSAV and KCHS this afternoon and early
tonight. However, there is an decent potential for MVFR or even
IFR conditions overnight into Tuesday morning, as low
clouds/fog and light to perhaps moderate rains develop. While
our confidence and the probabilities of sea fog are not too
great, should any sea fog move onshore, then conditions could
actually be worse than we are now showing, especially at KCHS
where onshore trajectories are more favorable.

Increasing low level winds will climb to 35 or 40 kt overnight,
and with surface winds no more than about 4-8 kt, we have
included mention of LLWS for several hours late tonight into
Tuesday morning. Surface winds will then increase by 15Z
Tuesday, becoming SW and gusty thereafter.

Extended Aviation Outlook: VFR weather will return later Tuesday
and continue through Friday. Flight restrictions possible Friday
night and Saturday as low pressure moves up the coast.

&&

.MARINE...
Tonight: The western extension of sub-tropical Atlantic ridging
across the area early on, will shift southward as low pressure treks
NE through the TN Valley into the OH Valley late. A stationary front
inland over the SE will transition into a warm front as it lifts
north overnight. Sea breeze circulations will gradually fade this
evening, leaving behind a mostly gentle S or SE breeze. After
midnight a strengthening low level jet moving through the SE will
allow for at least some mixing of boundary layer winds that are 30
kt or greater. Winds will clock around more to the S-SW overnight as
speeds increase several knots. Seas will start the night at or below
3 or 4 ft, then climb about a foot after midnight. Small Craft
Advisories will hold off until Tuesday.

Sea fog has been struggling to form with the trajectories not
allowing enough residence time so far over the cooler shelf waters.
This will continue to be the case this evening, so we have coverage
limited to only patchy sea fog. However, greater coverage of sea fog
is anticipated after midnight as the low level flow becomes a more
favorable S-SW. With the elevated dew points, this will lead to at
least areas of fog, perhaps even becoming dense enough where Dense
Fog Advisories could be required for the near shore waters and
Charleston Harbor.

Isolated t-storms will occur late this evening and overnight, and a
few of these could yet be strong with gusty winds, lightning strikes
and heavy rains as a short wave moves through South Carolina and
Georgia.

Tuesday: Increasing southwest flow associated with a passing
shortwave, along with building seas over mainly outer portions.
We show a period of Small Craft Advisory wind gusts and some 6
ft seas over outer portions of the Charleston nearshore and
Georgia offshore waters from Tuesday morning through Tuesday
evening. Thus an SCA has been issued for these two areas.

A secondary surge is forecast Wednesday night behind a secondary
cold front but conditions currently forecast to remain below
advisory criteria.

Sea fog will also remain possible through early Tuesday
afternoon given persistent 60+ dewpoints over cool shelf waters.
Increasing winds and drier air moving in later in the day should
scour out any residual fog.

&&

.CLIMATE...
Record Max Temps January 2...
KCHS: 81 set today (previous 79 set in 1952)...
KCXM: 77 set in 1952 and previous...
KSAV: 79 tied today (previous set in 1952)...

Record Max Temps January 3...
KCHS: 80 set in 1952...
KCXM: 79 set in 1952...
KSAV: 79 in 1952...

Record High Min Temps January 2...
KCHS: 60 set in 1985...
KCXM: 63 set in 1985...
KSAV: 64 set in 1985...

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory from 8 AM Tuesday to midnight EST Tuesday
     night for AMZ374.
     Small Craft Advisory from noon Tuesday to midnight EST Tuesday
     night for AMZ350.

&&

NEAR TERM...
SHORT TERM...JRL
LONG TERM...
AVIATION...JRL
MARINE...JRL
CLIMATE...
Hazardous weather outlook, Jan 2, 3:56 PM EST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
356 PM EST MON JAN 2 2017

AMZ330-350-352-354-032100-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
356 PM EST MON JAN 2 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEA FOG...SEA FOG WILL DEVELOP ACROSS THE NEAR SHORE COASTAL WATERS
AND CHARLESTON HARBOR TONIGHT. THE FOG COULD BECOME DENSE AT TIMES
WITH VISIBILITIES LESS THAN 1 NM. A DENSE FOG ADVISORY MAY BE NEEDED
LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SEA FOG...SEA FOG COULD LINGER ACROSS THE NEAR SHORE COASTAL WATERS
AND IN CHARLESTON HARBOR TUESDAY BEFORE A COLD FRONT SHIFTS
OFFSHORE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

GAZ087-088-099-100-114-115-032100-
JENKINS-SCREVEN-CANDLER-BULLOCH-TATTNALL-EVANS-
356 PM EST MON JAN 2 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS...THERE IS A LOW END CHANCE OF AN ISOLATED
SEVERE STORM WITH DAMAGING WINDS ACROSS FAR INLAND SOUTHEAST
GEORGIA THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

GAZ117-119-139-141-SCZ048>052-032100-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-TIDAL BERKELEY-
356 PM EST MON JAN 2 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

DENSE FOG...SEA FOG COULD SPREAD INLAND ACROSS THE COASTAL COUNTIES
OF SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA TONIGHT. VISIBILITY
COULD DROP TO LESS THAN 1/4 MILE AT TIMES IN ANY SEA FOG THAT DEVELOPS.
A DENSE FOG ADVISORY MAY BE NEEDED IF SIGNIFICANT DENSE SEA FOG
DEVELOPS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

DENSE FOG...SEA FOG COULD IMPACT THE COASTAL COUNTIES EARLY TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

GAZ101-116-118-137-138-140-SCZ040-042>045-047-032100-
EFFINGHAM-INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-
INLAND MCINTOSH-ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-
INLAND BERKELEY-INLAND JASPER-
356 PM EST MON JAN 2 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

AMZ374-032100-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
356 PM EST MON JAN 2 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jan 2, 4:39 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Charleston SC
439 PM EST MON JAN 2 2017

GAZ087-088-022215-
Jenkins-Screven-
439 PM EST MON JAN 2 2017

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN AND JENKINS
COUNTIES...

At 438 PM EST, National Weather Service doppler radar indicated a
strong thunderstorm over Emmalane, or near Millen, moving east at 35
mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Millen, Butts, Woodcliff, Emmalane and Scarboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3294 8181 3293 8178 3291 8177 3292 8175
      3268 8165 3268 8209 3284 8213
TIME...MOT...LOC 2138Z 256DEG 32KT 3277 8198
Special weather statement, Jan 2, 5:16 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Charleston SC
516 PM EST MON JAN 2 2017

GAZ087-088-SCZ040-022245-
Jenkins-Screven-Allendale-
516 PM EST MON JAN 2 2017

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...JENKINS AND
ALLENDALE COUNTIES...

At 515 PM EST, National Weather Service doppler radar indicated a
strong thunderstorm near Hiltonia, or 7 miles northwest of Sylvania,
moving east at 35 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Sylvania, Hiltonia, Woodcliff, Millhaven, Burtons Ferry Landing and
Hilltonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3291 8176 3300 8163 3306 8143 3279 8135
      3272 8184 3289 8187
TIME...MOT...LOC 2215Z 256DEG 41KT 3283 8173

The radar

The Charleston,SC radar (KCLX), 65 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Screven

When
January 2, 5:26 PM EST to 5:27 PM EST
Where
Screven County, 1.87 mi WNW of Lewis
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.830, -81.710

Screven County 911 Call Center reported multiple trees down at the intersection of Winchester Road and Sunnyside Road. A separate report was received of hail damage to a passing vehicle but the hail size was unknown.

Thunderstorm Wind, Screven

When
January 2, 5:33 PM EST to 5:34 PM EST
Where
Screven County, 1.8 mi SW of Hilltonia
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.860, -81.670

A member o the broadcast media reported a large tree down on a mobile home in the Boscom community. Images on social media show extensive damage to the home.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2017Every state in 2017This day in weather historyWarnings in Georgia, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 674980, 674981.